When I went to the doc for a physical in Feb. 2004, he offered me some samples of Vioxx, enough for 10-12 days and a prescription for a month's supply. I had barely heard of it, but it was supposed to be a good medicine to try because it had less of a probability for stomach upset than some others. I took the samples and had half of the prescription filled. Except for the package inserts (they of the unreadably fine print) I was not given any warning of possible side effects.
It did help the pain in my back and it seemed to be helping with the pain in my arches, so I had the second half of the prescription filled. Around the 30th day, I noticed that running up the stairs caused me to be short of breath. I am not in the greatest shape, but I had previously been able to go up the stairs fairly quickly without a problem. About the same time (or possibly earlier) my feet and ankles began to swell, and I noticed a drop in urine production. Internal upsets had become frequent, along with a nagging ache in my stomach. I stopped the pills with one left in the bottle, and called the doctor's office to ask what else I might need to do. They had me come in immediately for urinalysis, blood pressure and some other blood stats. My blood pressure was elevated much higher than ever before in my life, even when I was pregnant.
The doc put me on a weak generic diuretic, which did nothing to relieve the symptoms that I could tell. Two weeks later, I was placed on a stronger diuretic - along with potassium - and that seemed to help. My blood pressure went down gradually and the swelling eventually stopped. I was fine for about 5-6 months, and then it all started up again.
In the time between the Vioxx and the second set of symptoms, I had taken arthritis-strength acetominiphen for back pain, 4 pills a day for 4-5 weeks. There had never been any publicized research to show that it is harmful (unless you consume more than 2 alcoholic drinks per day) but now, it is being reported that acetominiphen can cause effects which are similar to those caused by the Cox-2 inhibitors (as was Vioxx, Celebrex, Bextra, and who knows what else)! It is getting so that I hesitate to take ANY medication, even aspirin, although I think of all the medications ever invented for pain, aspirin is probably the best and the least problematic.
After Vioxx was taken off the market and we bagan to be flooded with information about all the heart attacks, strokes and deaths its use had possibly caused, I contacted several attorney's offices about being included in the class action lawsuits being mounted. But I guess they are only looking for people who died from it - because no one ever returned my calls. I may have to be on diuretics and potassium for the rest of my life (at my expense) all because I tried samples and a prescription proffered by my doctor. Is that fair?
***I took the advice given by one of my commenters, and I emailed a local law firm today with the information above. I received a call from one of their representatives, who explained that as of now, the symptoms I experienced have not been found to be caused by Vioxx (at least not officially), so there is nothing I can do at this point. However, if in the future, that should change, I should contact them again.